Alert archive / Nevada / High Wind Watches in 2017
High Wind Watch 1, NWS Reno, NV
NWS Reno, NV issued this high wind watch at Jan 9, 2017, 3:58 AM PST for Modoc County, California; 4 counties in Nevada. It took effect at Jan 10, 2017, 4:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 9, 2017, 3:58 AM PST (11:58 UTC)
- In effect from
- Jan 10, 2017, 4:00 AM PST
- Expired
- Jan 9, 2017, 3:06 PM PST
- In force
- Issued by
- NWS Reno, NV
Counties Modoc County, CA, Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 31 km from the middle of the area, began a volume at 11:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 12.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 505 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
120 WWUS75 KREV 091158 NPWREV URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 358 AM PST MON JAN 9 2017 CAZ070-NVZ005-100000- /O.NEW.KREV.HW.A.0001.170110T1200Z-170111T0300Z/ SURPRISE VALLEY CALIFORNIA-NORTHERN WASHOE COUNTY- INCLUDING THE CITIES OF CEDARVILLE, FORT BIDWELL, EMPIRE, AND GERLACH 358 AM PST MON JAN 9 2017 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY EVENING... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A HIGH WIND WATCH, WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY EVENING. * TIMING: STRONG WEST TO SOUTHWEST WINDS ARE POSSIBLE TUESDAY MORNING INTO EARLY TUESDAY EVENING. THE STRONGEST WINDS ARE EXPECTED DURING THE AFTERNOON. * WINDS: WEST TO SOUTHWEST 20 TO 40 MPH WITH GUSTS TO 65 MPH. * IMPACTS: STRONG WINDS AFTER THE RECENT HEAVY RAINFALL MAY RESULT IN MORE UPROOTED TREES. DAMAGE TO WEAK STRUCTURES ARE POSSIBLE AND STRONG CROSS WINDS ON HIGHWAY 447 AND THE SURPRISE VALLEY ROAD MAY CREATE HAZARDOUS DRIVING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... NOW IS THE TIME TO SECURE LOOSE OUTDOOR ITEMS SUCH AS PATIO FURNITURE AND TRASH CANS BEFORE WINDS INCREASE WHICH COULD BLOW THESE ITEMS AWAY. THE BEST THING TO DO IS PREPARE AHEAD OF TIME BY MAKING SURE YOU HAVE EXTRA FOOD AND WATER ON HAND, FLASHLIGHTS WITH SPARE BATTERIES AND/OR CANDLES IN THE EVENT OF A POWER OUTAGE. && $$ NVZ003-100000- /O.NEW.KREV.HW.A.0001.170110T1200Z-170111T0600Z/ GREATER RENO-CARSON CITY-MINDEN AREA- INCLUDING THE CITIES OF SPARKS, GARDNERVILLE, AND VIRGINIA CITY 358 AM PST MON JAN 9 2017 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY EVENING... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A HIGH WIND WATCH, WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY EVENING. * TIMING: SOUTHWEST WINDS WILL INCREASE TUESDAY MORNING AND CONTINUE INTO TUESDAY EVENING. THE STRONGEST WINDS ARE EXPECTED TUESDAY AFTERNOON INTO EARLY EVENING. * WINDS: SOUTHWEST 20 TO 40 MPH WITH GUSTS TO 65 MPH ARE POSSIBLE. LOCAL GUSTS AROUND 80 MPH MAY OCCUR IN WIND PRONE LOCATIONS. * IMPACTS: STRONG WINDS AFTER THE RECENT HEAVY RAINFALL MAY RESULT IN MORE UPROOTED TREES AND DAMAGE TO POWER LINES. DAMAGE TO STRUCTURES IS POSSIBLE DUE TO ANY TREE DAMAGE. STRONG CROSSWINDS ALONG INTERSTATE 580 AND U.S. 395 MAY CREATE HAZARDOUS DRIVING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... NOW IS THE TIME TO SECURE LOOSE OUTDOOR ITEMS SUCH AS PATIO FURNITURE AND TRASH CANS BEFORE WINDS INCREASE WHICH COULD BLOW THESE ITEMS AWAY. THE BEST THING TO DO IS PREPARE AHEAD OF TIME BY MAKING SURE YOU HAVE EXTRA FOOD AND WATER ON HAND, FLASHLIGHTS WITH SPARE BATTERIES AND/OR CANDLES IN THE EVENT OF A POWER OUTAGE. && $$ HTTP://WEATHER.GOV/RENO
1 follow-up statement
121 WWUS75 KREV 092306 NPWREV URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 306 PM PST MON JAN 9 2017 CAZ070-NVZ005-101315- /O.UPG.KREV.HW.A.0001.170110T1200Z-170111T0300Z/ /O.NEW.KREV.HW.W.0001.170110T1200Z-170111T0600Z/ SURPRISE VALLEY CALIFORNIA-NORTHERN WASHOE COUNTY- INCLUDING THE CITIES OF CEDARVILLE, FORT BIDWELL, EMPIRE, AND GERLACH 306 PM PST MON JAN 9 2017 ...HIGH WIND WARNING IN EFFECT FROM 4 AM TO 10 PM PST TUESDAY... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A HIGH WIND WARNING, WHICH IS IN EFFECT FROM 4 AM TO 10 PM PST TUESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING: STRONG WINDS ARE LIKELY EARLY TUESDAY MORNING INTO EARLY TUESDAY EVENING. THE STRONGEST WINDS ARE EXPECTED DURING THE AFTERNOON. * WINDS: WEST TO SOUTHWEST 20 TO 40 MPH WITH GUSTS TO 65 MPH. * IMPACTS: STRONG WINDS AFTER THE RECENT HEAVY RAINFALL MAY RESULT IN MORE UPROOTED TREES. DAMAGE TO WEAK STRUCTURES ARE POSSIBLE AND STRONG CROSS WINDS ON HIGHWAY 447 AND THE SURPRISE VALLEY ROAD MAY CREATE HAZARDOUS DRIVING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... NOW IS THE TIME TO SECURE LOOSE OUTDOOR ITEMS SUCH AS PATIO FURNITURE AND TRASH CANS BEFORE WINDS INCREASE WHICH COULD BLOW THESE ITEMS AWAY. THE BEST THING TO DO IS PREPARE AHEAD OF TIME BY MAKING SURE YOU HAVE EXTRA FOOD AND WATER ON HAND, FLASHLIGHTS WITH SPARE BATTERIES AND/OR CANDLES IN THE EVENT OF A POWER OUTAGE. && $$ NVZ003-101315- /O.UPG.KREV.HW.A.0001.170110T1200Z-170111T0600Z/ /O.NEW.KREV.HW.W.0001.170110T1200Z-170111T0600Z/ GREATER RENO-CARSON CITY-MINDEN AREA- INCLUDING THE CITIES OF SPARKS, GARDNERVILLE, AND VIRGINIA CITY 306 PM PST MON JAN 9 2017 ...HIGH WIND WARNING IN EFFECT FROM 4 AM TO 10 PM PST TUESDAY... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A HIGH WIND WARNING, WHICH IS IN EFFECT FROM 4 AM TO 10 PM PST TUESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING: WINDS WILL INCREASE EARLY TUESDAY MORNING AND CONTINUE INTO TUESDAY EVENING. THE STRONGEST WINDS ARE EXPECTED TUESDAY AFTERNOON INTO EARLY EVENING. * WINDS: SOUTHWEST 20 TO 40 MPH WITH GUSTS TO 65 MPH. LOCALIZED GUSTS AROUND 80 MPH IN WIND PRONE LOCATIONS. * IMPACTS: STRONG WINDS AFTER THE RECENT HEAVY RAINFALL MAY RESULT IN MORE UPROOTED TREES AND DAMAGE TO POWER LINES. DAMAGE TO STRUCTURES IS POSSIBLE DUE TO ANY TREE DAMAGE. STRONG CROSSWINDS ALONG INTERSTATE 580 AND U.S. 395 MAY CREATE HAZARDOUS DRIVING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... NOW IS THE TIME TO SECURE LOOSE OUTDOOR ITEMS SUCH AS PATIO FURNITURE AND TRASH CANS BEFORE WINDS INCREASE WHICH COULD BLOW THESE ITEMS AWAY. THE BEST THING TO DO IS PREPARE AHEAD OF TIME BY MAKING SURE YOU HAVE EXTRA FOOD AND WATER ON HAND, FLASHLIGHTS WITH SPARE BATTERIES AND/OR CANDLES IN THE EVENT OF A POWER OUTAGE. && $$ HTTP://WEATHER.GOV/RENO
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this high wind watch went out at Jan 9, 3:50 AM PST, 8 minutes earlier.
Area forecast discussion, Jan 9, 3:50 AM PST, 8 minutes before
Area Forecast Discussion
National Weather Service Reno NV
350 AM PST Mon Jan 9 2017
.SYNOPSIS...
The weather will remain unsettled through at least Wednesday.
These storms are colder with lower snow levels lessening the
flood threat. However, downstream areas will continue to be
susceptible to flooding through Tuesday afternoon. Aside from the
flooding, heavy Sierra snowfall with periods of rain and snow will
continue into Western Nevada. Strong winds are also possible
Tuesday. Drier weather is expected late week into the weekend.
&&
.SHORT TERM...
While the heavy rain has ended, the flood threat will continue.
For more details on flooding, see the hydro discussion below.
Otherwise, two more moderate to strong storms will affect the area
into Wednesday. Travel is strongly discouraged in the mountains
through Wednesday.
Heavy convective showers continue early this morning across
northeast CA and Western NV this morning. Snow levels are dropping
and are currently around 6000 feet near the Oregon border, to 7000
feet around Tahoe and 7500 feet in Mono/Mineral. The convective
showers will continue through about 8 AM this morning before
becoming more isolated. Snow levels will also fall to 5000 feet
near and north of Highway 50 by this time and to 6000 feet south.
This break will be short-lived as the next wave moves into the
Sierra by early afternoon with the active weather into Wednesday.
Here is a breakdown by weather type through Wednesday morning:
***Precipitation***
Heavy snow in the Sierra and NE CA, beginning this afternoon,
will continue through Wednesday morning. The worst conditions are
expected Tuesday into Tuesday night as the winds increase aloft
(see below). Blizzard conditions will occur over the passes and
ridges. Blizzard conditions may also be widespread in the lower
elevations for the Tahoe Basin and 395 corridor in Mono County
Tuesday afternoon and evening. Several feet of snow look likely
above 7000 feet with a couple feet or more west of the 395
corridor at lower elevations.
Farther east, periods of rain and snow with snow levels near the
valley floors will occur. For this afternoon and evening, with the
unstable atmosphere spillover may be efficient in the stronger
convective showers. A quick 1-2 inches of snow are possible
during the evening rush along the Sierra Front and north to the
Surprise Valley with 2-4 inches above 5000 feet. Then a break
after midnight as the atmosphere stabilizes with windier
conditions expected. Then by Tuesday night, a strong cold front
will move through with strong spillover and QPF amounts of 1/4 to
3/4 inch, highest in the foothills of the Sierra.
***Snow level***
Near the valley floors, or 4000-4500 feet into this evening north
of hwy 50, and 5000-6000 feet south. The snow levels will then
rise Tuesday afternoon, possibly rising as high as 6000-7000 feet
north to south before crashing back to the valley floors by
Wednesday morning.
***Winds***
Breezy conditions today all areas will continue tonight with
Sierra Ridges continuing to gust near 100 mph. Then, as the
atmosphere stabilizes after midnight tonight, the thermodynamic
profile becomes more favorable for a period of strong winds
Tuesday into Tuesday night. Gusts up to 65 mph are possible along
and west of the 395 corridor with local gusts to 80 mph in wind
prone areas. Sierra ridges may gust up to 150 mph once again. The
period of strongest winds for the lower valleys will likely be
Tuesday afternoon into early evening. A high wind watch was issued
for the Sierra Front, Northern Washoe County into the Surprise
Valley. Higher winds in the Sierra will be reflected in the Winter
Storm Warning. Wallmann
.LONG TERM...Wednesday through Sunday...
The winter storm event will begin to wind down on Wednesday as the
main low exits to the east with decreasing Pacific moisture feed.
Several more inches of snow are likely to accumulate in the Sierra,
with lighter snowfall in northeast CA and parts of western NV. As
colder air spreads over the region, snow levels will drop to most
valley floors later in the day, especially north of US-50. Brisk
southwest to west winds will continue and although wind speeds won't
be as strong compared to Tuesday, most areas should still see gusts
at least 40 mph, with Sierra ridge gusts over 80 mph.
For Wednesday night, bands of snow showers are likely mainly near
the Sierra, with decreasing chances over west central NV. With
colder air aloft passing across the warmer lake water, enhanced snow
bands could form to the east-northeast of Lake Tahoe, leading to
some locally higher snow amounts between Carson City and the
southwest portions of Reno. Otherwise, additional snow amounts are
likely to be light.
For Thursday-Thursday night, one more reinforcing low pressure system
moves across the western US. This low has been trending toward a
more southerly track across CA, which would favor better snow
chances from US-50 southward. We won't completely rule out snow
chances farther north, since previous guidance had a track that
favored decent snow across the Reno-Tahoe region. With cold air in
place, the eventual track will be important as some lower elevation
areas could receive several inches of snow if the low passes close
enough to western NV.
From Friday through next weekend, the medium range guidance has
trended toward building a ridge over CA-NV. A few leftover snow
showers may linger in southern Mineral-Mono early Friday morning as
Thursday's low departs, before the ridge axis amplifies and pushes
the storm track farther north. This would finally give our region a
break from the extremely wet start to 2017, although inversion
conditions will keep daytime temps below average with chilly nights.
If any of the lower elevations end up with notable snow cover
leading up to late week, min temps would be several degrees colder.
MJD
&&
.AVIATION...
Occasional heavy rain/snow showers will continue through mid
morning for all terminals with MVFR/IFR conditions. A short break
around 16-22Z with lighter showers, then snow increases again in
the Sierra that will continue into Wednesday. IFR conditions with
heavy runway accumulation for KTRK/KTVL/KMMH are expected.
For KRNO/KCXP/KSVE, a period of IFR/MVFR conditions this evening
in SHSNRA with runway accumulation around an inch possible,
confidence 40%. THe best chance for this would be from 23-04Z.
Then primarily VFR into Tuesday.
As far as the winds, they will continue to be gusty today with
peak gusts 35-40 kts for all terminals with mtn wave turbulence
and localized LLWS. Winds increase aloft after 09Z Tue with
widespread mdt-severe mountain wave turbulence and LLWS likely.
Peak gusts at area terminals could reach 50-55 kts Tuesday
afternoon and evening.
Improving conditions are expected sometime Wednesday afternoon
with winds gradually lessening. Wallmann
&&
.HYDROLOGY...
* Rainfall rates have slowed and snow levels are falling
* Widespread flooding is occurring
* Mainstem rivers expected to begin falling early this morning or
Tuesday
Widespread flooding, mudslides, and rockslides have been reported
across the area with many roads closed. Flooding will continue into
Monday...possibly into Tuesday in areas that drain slowly. Ponding
water will remain a problem on many streets making travel hazardous.
Walking in flooded areas is also dangerous as you can't necessarily
tell how deep the water is. On the positive side...the next series
of storms is colder. That will reduce any additional flood risk.
The smaller streams and rivers in the upper reaches of many of the
river basins are starting to recede as the snow levels fall and
precipitation intensity lessens. Farther downstream the
Truckee...Carson and Middle Fork Feather rivers will continue to
rise with peaks on these rivers varying from late this afternoon for
the Truckee at Vista (and later at Wadsworth and Nixon) to late
tonight on the Carson at Carson City to early Tuesday morning on the
Middle Fork Feather at Portola.
Flood warnings continue for the river systems while broad Areal
Flood Warnings are in effect for much of the area below 6500 feet in
the Tahoe Basin...Lassen and Plumas counties...along the Sierra
Front and the far northern parts of Mono County.
Precipitation will continue through the week...but snow levels will
vary between 4500-7000 feet. This will reduce the flood risk. Areas
away from the main river systems that are currently flooding should
see some relief mid late Tuesday as the flood waters slowly drain.
MLF
&&
.REV Watches/Warnings/Advisories...
NV...High Wind Watch from late tonight through Tuesday evening NVZ005.
Winter Storm Warning until 4 AM PST Thursday NVZ002.
High Wind Watch from late tonight through Tuesday evening NVZ003.
CA...Flood Watch until 4 AM PST early this morning CAZ071.
Winter Storm Warning until 4 AM PST Thursday CAZ071.
High Wind Watch from late tonight through Tuesday evening CAZ070.
Winter Storm Warning until 4 AM PST Thursday CAZ073.
Winter Storm Warning until 4 AM PST Thursday CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 4:55 PM PST | Areal Flood Warning | REV | Alpine, El Dorado, Lassen, Mono, Nevada, Placer and 2 more | 9 hr |
| Jan 9, 1:29 AM PST | Areal Flood Warning | REV | Alpine, El Dorado, Mono, Nevada, Placer | 12 hr |
| Jan 9, 1:45 AM PST | Areal Flood Warning | REV | Lassen, Mono, Nevada, Plumas, Sierra | 12 hr |
| Jan 9, 2:46 AM PST | River Flood Warning | REV | Alpine | 24 hr |
| Jan 9, 1:36 PM PST | Areal Flood Advisory | REV | Lassen, Plumas, Sierra | 6 hr |
| Jan 9, 3:04 PM PST | Winter Weather Advisory | REV | Modoc | 19 hr |
| Jan 9, 3:06 PM PST | High Wind Warning | REV | Modoc | 31 hr |
Nearby
High Wind Watches in Nevada, 2017High Wind Watches in California, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.